Injury Severity Score Calculator
Enter the three highest AIS region scores (0-6 each) to get the ISS.
Result
How it is calculated
You enter three Abbreviated Injury Scale (AIS) scores, one for each of the three most severely injured body regions, each a whole number from 0 to 6. The Injury Severity Score is the sum of their squares: ISS = AIS₁² + AIS₂² + AIS₃². If any of the three scores is 6, the tool does not add anything up and sets ISS = 75.
Decimals are rounded to the nearest whole number, and a value outside 0 to 6 gives no result. The tool does not check that your three entries are the highest in their regions or that they come from different regions; assigning the AIS scores correctly is the user's job. It then labels the total with its own bands: under 9 is Minor, 9 to 15 Moderate, 16 to 24 Severe and 25 or more Critical. The labels are a quick reading of the number, not a clinical diagnosis. The score is a classification tool for records and research, and it does not guide treatment.
Worked example
Suppose the three highest region scores are 3, 2 and 2. The squares are 3² = 9, 2² = 4 and 2² = 4. Adding them gives 9 + 4 + 4 = 17. That falls in the 16 to 24 band, so the tool labels it Severe. Raising the first score from 3 to 4 would give 16 + 4 + 4 = 24, still Severe, while a second score of 3 as well (4, 3, 2) would give 29, which is Critical.
Common mistakes
- Adding the scores instead of squaring them. A plain sum of 3, 2 and 2 is 7, but the ISS is 17, because squaring gives the highest score the most weight.
- Entering two injuries from the same body region. The method takes one score per region, so use only the worst injury in each region.
- Entering a score for a minor region while leaving out a higher one. Use the three highest region scores, not the first three recorded.
- Expecting an AIS 6 to be squared. Any 6 makes the total 75 straight away.
- Treating the Minor, Moderate, Severe and Critical labels as medical advice. They only describe the size of the number.
Sources
About this calculator
The Injury Severity Score (ISS) is an anatomical scoring system used in trauma medicine to quantify the overall severity of a patient's injuries across multiple body regions. It's built from the Abbreviated Injury Scale (AIS), which rates injury severity in each of six body regions from 1 (minor) to 6 (unsurvivable). The ISS is calculated as the sum of the squares of the three highest AIS scores from three different body regions; if any single injury is rated AIS 6, the ISS is automatically set to the maximum of 75.
Developed in 1974 and still the most widely used anatomical injury severity measure, the ISS is used by trauma registries, emergency departments, and trauma surgeons to triage patients, predict mortality risk, and benchmark outcomes across hospitals and trauma systems. It's a research and epidemiological classification tool, not a diagnostic or treatment instrument — real-world scoring is always performed by trained clinicians reviewing actual injuries.
Was this helpful?
You can pick up to 3 reactions.
Popular calculators
Loan Calculator
Monthly payment, total interest and full amortization schedule.
Percentage Calculator
Percent change, percent of, and ratio calculations.
Discount Calculator
Calculate final price, savings, and discount amount.
BMI Calculator
Body mass index from height and weight (metric or imperial).
Age Calculator
Compute your exact age in years, months and days from a birth date.
Compound Interest Calculator
Calculate the final amount and interest earned with compounding.
All Calculators
- Loan Calculator
- Profit Calculator
- Discount Calculator
- BMI Calculator
- Percentage Calculator
- Ideal Weight Calculator
- Age Calculator
- Pregnancy Due Date Calculator
- Compound Interest Calculator
- BMR Calculator (Basal Metabolic Rate)
- Tip Calculator
- Fuel Cost Calculator
- Date Difference Calculator
- Sleep Cycle Calculator
- Daily Water Intake Calculator
- Simple Interest Calculator
- Heart Rate Zones Calculator
- Running Pace Calculator
- Pet Age Calculator
- Calories Burned Calculator
- Macro Calculator
- TDEE Calculator (Total Daily Energy Expenditure)
- Waist-to-Hip Ratio Calculator
- Honor Roll Calculator
- One Rep Max (1RM) Calculator
- Ovulation Calculator
- Electricity Cost Calculator
- Unit Price Calculator
- Savings Goal Calculator
- Break-Even Point Calculator
- Paint Calculator
- Course Grade Average Calculator
- Business Days Calculator
- Time Duration Calculator
- Fuel Economy Calculator
- Temperature Converter
- Tile Calculator
- Aspect Ratio Calculator
- Roman Numeral Converter
- Goal Weight Timeline Calculator
- Salary Converter (Hourly to Annual)
- Credit Card Validator (Luhn)
- Body Surface Area (BSA) Calculator
- Feels-Like Temperature Calculator
- Ohm’s Law Calculator
- PPI (Pixel Density) Calculator
- Molar Mass Calculator
- Zodiac Sign Calculator (Western + Chinese)
- IBAN Validator
- Shoe Size Converter
- Country Info & Dialing Code Lookup
- Time Zone Difference (World Clock)
- CAGR (Compound Annual Growth Rate) Calculator
- Rule of 72 Calculator
- Blood Alcohol Content (BAC) Calculator
- Lean Body Mass (LBM) Calculator
- Pythagorean Theorem Calculator
- Speed Converter
- Download Time Calculator
- Date Calculator (Add/Subtract)
No calculators found
Comments (1)
Because only the worst injury in each of three body regions counts, the score climbs fast. A single region at AIS 5 already gives 25 and reaches the Critical label, while three regions at AIS 3 give 27. Any entry of 6 sets the score to 75 regardless of the others. The tool takes your three entries as given and does not verify regions, so correct AIS coding stays with trained clinicians. Where do you meet this score, in coursework or in registry data?